Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 1, NWS Detroit, MI

March 28, 202011 counties in Michigan

NWS Detroit, MI issued this wind advisory at Mar 28, 2020, 3:41 PM EDT for 11 counties in Michigan. It took effect at Mar 29, 2020, 10:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 3:41 PM EDT (19:41 UTC)
In effect from
Mar 29, 2020, 10:00 AM EDT
Expired
Mar 29, 2020, 8:00 PM EDT
In force
10 hr
Issued by
NWS Detroit, MI

Counties Genesee County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Monroe County, MI, Oakland County, MI, Saint Clair County, MI, Shiawassee County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 15 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

726 
WWUS73 KDTX 281941
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
341 PM EDT Sat Mar 28 2020

MIZ060>063-068>070-075-076-082-083-290815-
/O.NEW.KDTX.WI.Y.0001.200329T1400Z-200330T0000Z/
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Owosso, Flint, Lapeer, Port Huron, 
Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
341 PM EDT Sat Mar 28 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 8 PM EDT SUNDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Michigan.

* WHEN...From 10 AM to 8 PM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will rapidly increase late Sunday
  morning and persist through much of the afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
977 
WWUS73 KDTX 290940
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
540 AM EDT Sun Mar 29 2020

MIZ060>063-068>070-075-076-082-083-292000-
/O.CON.KDTX.WI.Y.0001.200329T1400Z-200330T0000Z/
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Owosso, Flint, Lapeer, Port Huron, 
Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
540 AM EDT Sun Mar 29 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Michigan.

* WHEN...From 10 AM to 8 PM EDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will rapidly increase late Sunday 
  morning and persist through much of the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
992 
WWUS73 KDTX 291406
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1006 AM EDT Sun Mar 29 2020

MIZ060>063-068>070-075-076-082-083-292215-
/O.CON.KDTX.WI.Y.0001.000000T0000Z-200330T0000Z/
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Owosso, Flint, Lapeer, Port Huron, 
Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
1006 AM EDT Sun Mar 29 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of southeast Michigan.

* WHEN...Through 8 PM EDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Expect an increase in winds late this
  morning. Winds will subside toward sunset this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
353 
WWUS73 KDTX 300000
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
800 PM EDT Sun Mar 29 2020

MIZ060>063-068>070-075-076-082-083-300100-
/O.EXP.KDTX.WI.Y.0001.000000T0000Z-200330T0000Z/
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Owosso, Flint, Lapeer, Port Huron, 
Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
800 PM EDT Sun Mar 29 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

A gradual decrease in southwest wind gusts will occur through the
late evening hours. Gusts in excess of 30 mph will remain possible
during this time. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Mar 28, 1:00 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 28, 1:00 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
100 PM EDT Sat Mar 28 2020

.AVIATION...

Se Mi will remain north of a warm front through the duration of the
afternoon and evening. Some increase in the easterly flow has
offered some subtle improvements in ceilings heights the last few
hours. Deepening low pressure lifting into Iowa this afternoon will
increase moisture transport north of the surface warm front and into
Se Mi. This will sustain IFR and LIFR stratus through the duration
of the afternoon and through much of the night. Subsidence in the
wake of the departing mid level short wave has diminished the
coverage of showers. As the surface low lifts into the Upper
Mississippi Valley tonight, strengthening southerly flow across the
Ohio Valley will drive additional moisture into Se Mi. This will
result in an expansion of showers across the area. An influx of
instability aloft will also support scattered thunderstorms,
primarily late this evening and overnight.

For DTW...Suspect it will be difficult for ceilings to be able to
rise much above 500 feet today considering the abundance of low
level moisture lifting north of the surface warm front. The sfc warm
front will likely struggle to lift into Metro Detroit overnight as
the storm system occludes to the west of the region. Decent elevated
instability overnight will still pose the risk of thunderstorms,
primarily in the 05 to 09Z time frame.

.DTW THRESHOLD PROBABILITIES...

* High in ceiling at or below 5000 ft through Sunday.

* Moderate in thunderstorms tonight.

* Low in cigs below 200 ft and/or vsby below 1/2 mile tonight.

&&

.PREV DISCUSSION...
Issued at 1052 AM EDT Sat Mar 28 2020

UPDATE...

A surface warm front remains stalled about 50 miles south of the MI
border this morning. Thunderstorms continue to initial along this
boundary while tracking eastward around 60 mph. The elevated portion
of the warm front resides over SE MI with widespread shower activity
ongoing as a shortwave drifts along the boundary. There should a
decreasing trend in areal coverage to more scattered this afternoon
as the first wave exits and we wait for the next wave and surface
based triple point to lift through this evening. Not expecting much
in the way of thunder through the first part of the day as 12Z DTX
sounding shows deep warm layer (10C at 900mb) just above the
inversion minimizing lapse rates and instability.

Moving forward we are continuing to assess severe weather potential
for the evening hours. Latest suite of model soundings still want to
hold the warm front just south of the MI border but there is a short
window between about 00-06Z where the triple point on the occluded
front tries to clips far SE MI (generally south of I94) which would
increase chances of surface based storms. 1249Z Day 1 update by SPC
continues to supports this thinking as well keeping us in the
Marginal Risk area. Regardless, there remains a risk for elevated
storms to produce severe hail in that same time window. Brief/weak
tornado potential is non-zero but tied closely to the front making
it north into the area. More to come with the 4pm forecast update.

PREV DISCUSSION...
Issued at 401 AM EDT Sat Mar 28 2020

DISCUSSION...

Pattern of light to moderate rain - some pockets of heavy rain and
maybe a rumble of thunder - continues through the balance of the
morning as weak waves of low pressure ripple along the elevated
frontal surface draped across the region with support from upper jet
forcing. A shortwave generated from last night's convection over
Missouri will release ENEward and lift across the southern Great
Lakes early today, eventually ushering out the widespread precip
across lower MI. Subsidence in the wake of this wave will help reduce
coverage of showers for the afternoon period. Low stratus does
remain prevalent through the day as the surface warm front lingers
just south of the Ohio border. High temps similar to yesterday, in
the 50s for most areas but 40s along the immediate lakeshore given
the onshore easterly/northeasterly winds in place.

Low pressure over the central plains deepens today in response to a
midlevel closed low lifting northeast from the Rockies, reaching the
Great Lakes as a stacked system on Sunday. Ascent ahead of this
system will lead to more showers Saturday evening and overnight as
the warm front heads north. Midlevel lapse rates improve slightly
during this time to around 6 to 7 deg C/km to provide marginal
elevated instability, therefore scattered thunderstorms will be
possible. High-res guidance keeps Michigan north of the surface warm
front late into the evening with cool easterly flow off Lake Erie
helping slow its northward advancement. This will be the main
limiting factor for severe potential as a strong low-level inversion
will keep most storms elevated in nature. However, given deep-layer
shear of around 70 kt, any stronger/organized updrafts will have a
chance to rotate which lends a chance for large hail up to an inch.
A brief tornado can't be ruled out overnight, especially if the warm
front does make better inroads into the southern counties to allow
for convection rooted at the surface. This threat remains limited
generally south of I-94. SPC has maintained the marginal risk for
severe weather over all of SE Michigan.

The cold front quickly clears the area by 12z Sunday morning, and
ushers out showers/storms. By this point, the low will be a mature
992mb occluded system centered over Wisconsin. Strong southwest wind
ensues Sunday given the tight gradient/momentum field in place and
modest isentropic downglide. The system dry slot has a short
residence time during the morning before low-level moisture wraps
around and moves back in. This will lead to mostly cloudy skies and
help mitigate the mixing/wind potential to some degree, but still
looking at winds in the 50 to 60 kt range in the mixed layer,
translating to surface gusts on the order of 35 to 45 mph which ramp
up during the morning and persist into the evening hours. Some light
showers will likely accompany this moisture Sunday. Highs Sunday
will occur early in the day before cold advection sets in - temps in
the upper 50s will fall to the 40s by evening.

Monday will still be a bit breezy and cool as the low gradually
weakens as it tracks through southern Ontario and Quebec. Little
change in the air mass through the middle of the week as the jet is
positioned to our south and flow remains relatively weak overhead.
Just a chance for some showers on Wednesday into Thursday as a
series of weak waves pass overhead, otherwise generally quiet
weather continues through the week.

MARINE...

Low pressure will travel northeast from the Plains and will center
over the Midwest this evening, allowing a warm front to push across
the southern Great Lakes. Passage of the warm front will bring rain
continued rain showers this morning, along with thunderstorms, some
strong, late this evening. Aside from stronger bursts of wind gusts
tied to strong thunderstorms, wind direction will remain easterly,
the strongest of which will be seen across northern Lake Huron.

Otherwise, wind direction to then veer southeast and southwest
throughout Sunday following the passage of a cold front. A
strengthening pressure gradient behind the front along with some
mixing of strong low-level winds to the surface will produce a quick
uptick in sustained wind speeds and gusts late Sunday morning.
Strongest gusts are projected to impact Lake Erie up to Lake St
Clair with the potential to see gusts anywhere between 35 to 40
knots through the day. Additional concerns for stronger wind gusts
are noted for Saginaw Bay as the southwest fetch funnels down the
Bay. As a result, a Gale Watch is now in effect for the
aforementioned locations. Small Craft Advisories for the nearshore
zones along Lake Huron will also be considered within the standard
24 hour window, as the low pressure nears.

HYDROLOGY...

Widespread light to moderate rain continues through the morning
hours today across most of SE Michigan with rainfall totals
generally ranging from 0.25 to 0.75 inches, though some higher
totals will be possible where pockets of heavier rates move through.
Breaks in the precip are expected during the afternoon hours before
a warm front lifts in and brings additional scattered showers this
evening into the overnight period tonight. This period lends a better
chance for some thunderstorms. Another half inch or so of rain is
expected across the area with higher amounts possible where any
thunderstorms track. Minor flooding of roads, low-lying and poor
drainage areas, as well as small streams, will be possible. Storm
total amounts from last night into early Sunday will range from about
1 to 2 inches.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Gale Warning from 8 AM to 10 PM EDT Sunday for LHZ421-422.

Lake St Clair...Gale Warning from 8 AM Sunday to 4 AM EDT Monday for LCZ460.

Michigan waters of Lake Erie...Gale Warning from 8 AM Sunday to 4 AM EDT Monday for LEZ444.

&&

AVIATION.....SC
UPDATE.......DRK
DISCUSSION...TF
MARINE.......AM
HYDROLOGY....TF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Mar 28, 4:25 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
425 AM EDT Sat Mar 28 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-290830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
425 AM EDT Sat Mar 28 2020

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms this evening and tonight
with large hail being the primary severe threat. There is also a low
chance of a tornado, particularly south of I-94. Storms will move
from southwest to northeast at about 50 mph. Heavy rain and minor
flooding may also occur with any storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong southwest winds with gusts from 35 to 45 mph are likely
during the day Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
425 AM EDT Sat Mar 28 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms this evening and tonight
with large hail being the primary severe threat. Storms will move
from southwest to northeast at about 45 kt.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Southwest gales are possible Sunday across western Lake Erie, Lake
St. Clair, and Saginaw Bay.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

In the hours before

Local storm report, Mar 28, 10:45 AM EDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1045 AM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HEAVY RAIN       4 WSW CHESANING         43.17N 84.21W
03/28/2020  M1.25 INCH       SAGINAW            MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

&&

KDK
Local storm report, Mar 28, 11:46 AM EDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1146 AM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HEAVY RAIN       STERLING HEIGHTS        42.58N 83.03W
03/28/2020  M2.00 INCH       MACOMB             MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

&&

KDK
Local storm report, Mar 28, 12:27 PM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1227 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HEAVY RAIN       GARDEN CITY             42.33N 83.33W
03/28/2020  M1.42 INCH       WAYNE              MI   TRAINED SPOTTER

            12 HOUR RAINFALL TOTAL

&&

KDK
Local storm report, Mar 28, 3:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
327 PM EDT SAT MAR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       4 E WHITE LAKE          42.65N 83.43W
03/28/2020  M1.10 INCH       OAKLAND            MI   OFFICIAL NWS OBS

            15 HOUR RAINFALL TOTAL AT THE NWS WHITE LAKE OFFICE.

0220 PM     HEAVY RAIN       FARMINGTON              42.46N 83.38W
03/28/2020  M1.20 INCH       OAKLAND            MI   CO-OP OBSERVER

            15 HOUR RAINFALL TOTAL

0324 PM     HEAVY RAIN       FARMINGTON HILLS        42.49N 83.38W
03/28/2020  M1.37 INCH       OAKLAND            MI   BROADCAST MEDIA

            16 HOUR RAINFALL TOTAL

&&

SP

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:30 PM EDTGale WatchDTX12 hr
Mar 28, 9:15 AM EDTGale WarningDTX42 hr
Mar 28, 3:30 PM EDTFlood WatchDTXLenawee, Monroe, Washtenaw, Wayne16 hr
Mar 28, 6:31 PM EDTLakeshore Flood WarningDTXMacomb, Saint Clair33 hr

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.